Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Diabetologia. 1994 Jun;37(6):579-84.

The effect of 8 years of strict glycaemic control on peripheral nerve function in IDDM patients: the Oslo Study.

Author information

  • 1Department of Neurology, Ullevål University Hospital, Oslo, Norway.

Abstract

We have investigated the effect of long-term strict glycaemic control on peripheral and autonomic nerve function in 45 IDDM patients (age 18-42 years, diabetes duration 7-23 years) without clinical signs of neuropathy or other neurological disease. They were randomly assigned to treatment either with continuous insulin infusion, multiple injections (4-6 times daily), or conventional treatment (twice daily) for 4 years and followed prospectively for 8 years. Motor and sensory nerve conduction velocities were measured at the start and after 8 years. Autonomic nerve function tests were performed only once, after 8 years. A significant reduction of nerve conduction velocity was observed during 8 years in patients with mean HbA1 more than 10% (n = 12, group mean 10.9%, range 10.1-13.2%) compared to patients with HbA1 less than 10% (n = 33, group mean 9.0%, range 7.5-9.9%). Change of motor nerve conduction velocity in the peroneal nerve was: -4.8 +/- 4.9 (SD) vs -2.2 +/- 5.3 m/s (p < 0.01). Change of motor nerve conduction velocity in the posterior tibial nerve was: -6.8 +/- 5.7 vs- 3.9 +/- 5.1 m/s (p < 0.05). No significant changes were observed in the ulnar nerve. Change of sensoric nerve conduction velocity in the sural nerve was: -8.9 +/- 8.0 vs -4.6 +/- 5.3 m/s (p < 0.05). Multiple regression analysis showed that a change in HbA1 of 1% resulted in a 1.3 m/s change in nerve conduction velocity during 8 years.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
7926342
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk